Various factors may affect the urine color of someone with HIV. These include dehydration, certain medications, and infection.
HIV is a virus that damages the cells in a person’s immune system. It affects their body’s ability to fight infections and other conditions.
People with HIV may experience certain symptoms that can change the color of their urine. Some HIV medications have side effects that can also affect the color of a person’s urine.
This article discusses what causes a change in urine color for people with HIV and what different urine colors mean.
There can be several reasons for urine color changes in people with HIV:
- Medication: Some HIV medications
have side effectsthat include hepatotoxicity. This is the medical term for liver damage due to medications or other substances. One symptomof hepatotoxicity is dark-colored urine.
- Dehydration: HIV and some HIV medications can cause diarrhea, which can lead to dehydration. Dehydration may cause dark yellow urine. Not consuming enough fluids can also cause dehydration.
- Infections: People with HIV
may experiencerecurring infections. Some infections may cause a person’s urine color to change.
The color of a person’s urine can indicate various changes and issues.
Pale yellow or clear
If a person has dark yellow urine, it may contain less water and more waste products than normal. This can be
Several medications can cause a person’s urine to appear orange, such as rifampin. Rifampin is a medication healthcare professionals use to treat some infections.
Another medication that can cause the urine to turn orange is phenazopyridine. This is a medication that
Pink or red
- infection or inflammation in a person’s
- vigorous exercise
- sexual activity
- benign prostatic hyperplasia (BPH), also called an enlarged prostate
- bladder stones
- a recent urinary tract procedure
- some more serious causes including
- some cancers
- kidney disease involving a person’s glomeruli, the very small blood vessels in the kidneys
Blood in a person’s urine may not have a serious cause. However, a person with red urine should still seek medical advice.
Other causes for pink or red urine can include:
- eating beetroot, which can cause pink urine
- some medications
People may also have very dark red urine. They may mistake it for being brown. In this case, the causes are the same as for red urine.
Blue or green
Some foods and a substance, called methylene blue, can turn a person’s urine blue. Healthcare professionals use this in several diagnostic tests. Some medications and home remedies also contain methylene blue.
Several common medications or foods can cause people to have green urine, such as asparagus. Green urine can also be a sign of a UTI.
People with HIV may be
Brown or dark brown
Causes of brown or dark brown urine include excessive bilirubin in a person’s blood. Bilirubin is a substance the body makes as it breaks down old, red blood cells. If excess bilirubin goes into the urine, it may appear brownish.
Conditions that can cause excess bilirubin include:
- liver conditions, such as hepatitis or cirrhosis
- gallstones blocking the bile ducts
- hemolytic anemia
People may also have brown urine due to eating foods, such as fava beans and rhubarb, and some medications.
People with HIV
A person should contact a healthcare professional right away if they believe they may have HIV. An earlier HIV diagnosis allows people to start treatments sooner and avoid serious illness.
People with HIV should begin taking HIV medications as soon as possible after an HIV diagnosis. HIV medications help people with HIV live longer and healthier lives. They also help reduce the risk of passing HIV to others. Without treatment, people with HIV
If a person with HIV notices any significant changes to their urine, they should consult a healthcare professional.
The following are answers to some questions people frequently ask about HIV.
What is the first symptom of HIV?
How do you know if someone is HIV positive?
The only way to know if a person has HIV is with an HIV test.
What does HIV pain feel like?
HIV and AIDS resources
For more in-depth information and resources on HIV and AIDS, visit our dedicated hub.
The urine color of people with HIV may change for several reasons, such as dehydration, infections, or HIV medications. Certain medical conditions can also affect the color of a person’s urine.
Eating some foods or menstruation can also change urine color.
A person with HIV, who notices changes to their urine, should consult a healthcare professional.